Anticonvulsant use during lactation.
ABSTRACT The issue of prescribing anticonvulsant drugs during lactation is clinically important, but also complex. Data for some drugs are completely lacking and for other drugs information is only available from single dose or short term studies or case reports. Moreover, limited knowledge exists about the practical impact of the drug concentrations found in breast milk and there are great methodological problems in the assessment of possible adverse drug reactions in infants. Nevertheless, based on current knowledge, some recommendations can be suggested. Treatment with carbamazepine, valproic acid (sodium valproate) and phenytoin is considered compatible with breastfeeding. Treatment with ethosuximide or phenobarbital (phenobarbitone)/primidone should most probably be regarded as potentially unsafe and close clinical monitoring of the infant is recommended if it is decided to continue breastfeeding. Occasional or short term treatment with benzodiazepines could be considered as compatible with breastfeeding, although maternal diazepam treatment has caused sedation in suckling infants after short term use. During long term use of benzodiazepines, infants should be observed for signs of sedation and poor suckling. Only very limited clinical data are available for the new generation anticonvulsant drugs and no clearcut recommendations can be made until further data are present. If it is decided to continue breast feeding during treatment with these drugs, the infant should be monitored for possible adverse effects. In general, the drug should be given in the lowest effective dose, guided by maternal serum or plasma drug concentration monitoring. If breast feeding is avoided at times of peak drug levels in milk, the exposure of the infant can be reduced to some extent. As breast milk has considerable advantages over formula milk, the benefits of continuing breast feeding should always be taken into consideration in the risk-benefit analysis.
[show abstract] [hide abstract]
ABSTRACT: The majority of epileptic disorders are not self-limiting over time, and therefore require a long-lasting and often even lifelong antiepileptic drug (AED) treatment. In women with epilepsy the influence of their disease on the possibility and course of pregnancies, as well as the potential impact of the AED treatment on mother and child, are crucial questions. This review addresses the clinically relevant knowledge concerning the impact of the disease itself and the AED treatment on fertility pregnancy, delivery, the postpartum period, and teratogenicity. Some of the new AEDs appear to have a favorable profile due to a lack of clinically relevant interactions and promising teratogenic profiles. However, the finding of decreases in lamotrigine serum concentrations during hormonal contraception and pregnancy is an instructive example, showing that ongoing studies are urgently needed to further investigate still-unanswered questions. Several prospective multinational surveys are currently being performed, and should add essential informationDialogues in clinical neuroscience 02/2008; 10(1):63-75.
[show abstract] [hide abstract]
ABSTRACT: Although epilepsy affects men and women equally, there are many women's health issues in epilepsy, especially for women of childbearing age. These issues, which include menstrual cycle influences on seizure activity (catamenial epilepsy), interactions of contraceptives with antiepileptic drugs (AEDs), pharmacokinetic changes during pregnancy, teratogenicity and the safety of breastfeeding, challenge both the woman with epilepsy and the many healthcare providers involved in her care. Although the information in the literature on women's issues in epilepsy has grown steeply in recent years, there are many examples showing that much work is yet to be done. The purpose of this article is to review these issues and describe practical considerations for women of childbearing age with epilepsy. The article addresses the established or "first-generation" AEDs (phenobarbital, phenytoin, primidone, carbamazepine, ethosuximide and valproic acid) and the "second-generation" AEDs (felbamate, gabapentin, lamotrigine, levetiracetam, oxcarbazepine, tiagabine, topiramate, vigabatrin and zonisamide). Although a relationship between hormones and seizure activity is present in many women, good treatment options for catamenial epilepsy remain elusive. Drug interactions between enzyme-inducing AEDs and contraceptives are well documented. Higher dosages of oral contraceptives or a second contraceptive method are suggested if women use an enzyme-inducing AED. Planned pregnancy and counselling before conception is crucial. This counselling should include, but is not limited to, folic acid supplementation, medication adherence, the risk of teratogenicity and the importance of prenatal care. AED dosage adjustments may be necessary during pregnancy and should be based on clinical symptoms, not entirely on serum drug concentrations. Many groups have turned their attention to women's issues in epilepsy and have developed clinical practice guidelines. Although the future holds promise in this area, many questions and the need for progress remain.Clinical Pharmacokinetics 02/2002; 41(8):559-79. · 5.40 Impact Factor